Alert archive / California / Small Craft Advisories in 2024

Small Craft Advisory 98, NWS Eureka, CA

September 23, 2024

NWS Eureka, CA issued this small craft advisory at Sep 23, 2024, 9:01 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2024, 9:01 AM PDT (16:01 UTC)
Expired
Sep 23, 2024, 2:10 PM PDT
In force
5 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

809 
WHUS76 KEKA 231601
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
901 AM PDT Mon Sep 23 2024

PZZ450-232200-
/O.EXP.KEKA.SC.Y.0096.000000T0000Z-240923T1600Z/
/O.NEW.KEKA.SC.Y.0098.240923T1601Z-240923T2200Z/
Pt St George to Cape Mendocino out 10 nm-
901 AM PDT Mon Sep 23 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

* WHAT...North winds 5 to 15 kt with gusts up to 25 kt and seas 
  5 to 7 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-231715-
/O.EXP.KEKA.SC.Y.0097.000000T0000Z-240923T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
901 AM PDT Mon Sep 23 2024

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

PZZ470-240015-
/O.CON.KEKA.SC.Y.0096.000000T0000Z-240924T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
901 AM PDT Mon Sep 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-240015-
/O.CON.KEKA.SC.Y.0096.000000T0000Z-240924T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
901 AM PDT Mon Sep 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  6 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
951 
WHUS76 KEKA 232110
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
210 PM PDT Mon Sep 23 2024

PZZ450-232215-
/O.CAN.KEKA.SC.Y.0098.000000T0000Z-240923T2200Z/
Pt St George to Cape Mendocino out 10 nm-
210 PM PDT Mon Sep 23 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

PZZ470-240515-
/O.EXT.KEKA.SC.Y.0096.000000T0000Z-240924T1500Z/
Pt St George to Cape Mendocino 10 to 60 nm-
210 PM PDT Mon Sep 23 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM PDT TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 8 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-240400-
/O.EXT.KEKA.SC.Y.0096.000000T0000Z-240924T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
210 PM PDT Mon Sep 23 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  6 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 23, 5:48 AM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 23, 5:48 AM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Eureka CA
548 AM PDT Mon Sep 23 2024

Updated Aviation Discussion

.SYNOPSIS...Warm and dry conditions will continue to gradually
settle in today with weakening north winds along the coast. Heat
will peak early this week with above average temperatures pushing
out even along the coast. /MH

&&

.DISCUSSION...Overall synoptic pattern continues with an anomalously
amplified upper ridge dominating the area, with the axis crossing
the area by tonight, allowing for a bit cooler temps for Tuesday,
and considerably cooler Wednesday as an upper trough moves in,
combining with a closed low off of southern California. Ensemble
data reveals that the biggest climatological anomaly for surface
temperatures will be over the coast (although some interior valleys
could hit toasty temps above 100 degrees). Along the coast in
Crescent City, there is a 50 percent chance of high temperatures
between 70 and 74 degrees, with the NBM deterministic solution
coming in at 68 degrees (average high is 64 degrees). With a
calibrated probability of 90% chance of 68 degrees or more at KCEC,
it would be a safe bet to bump this up to lower 70s, with a 75%
chance of 70 or more. At Arcata, there is a 60% chance of at least
74 degrees for a high temperature. However, we are not anticipating
a record breaking event (record is 82), as we stand a 0% chance of
77 degrees or more, according to NBM, as NBM also indicates that
offshore flow will generally be not particularly strong and onshore
breezes are advertised to kick in by late morning or early
afternoon.

Also wind speeds toward Del Norte County will be relatively strong,
thanks mostly to an increased surface pressure gradient. Little
spread in solutions reveal that confidence is high for wind gusts.
Mean max wind speeds and gusts are 17 and 30 mph respectively. To
get closer to the wind/wind gust solutions suggested by calibrated
probabilities in the short term, HiRESWarw was used in conjunction
with the mean NBM solution for period 1 afternoon winds/wind gusts
over the land with wind gust multipliers near 1.55 this afternoon,
giving Crescent City wind gusts pushing 30 mph from the northwest
this afternoon.

With the incoming upper trough, NBM indicates coastal
stratus/drizzle returning Wednesday (mainly Del Norte and Humboldt
Counties), with a near 100% chance of sky cover over Crescent City
by around 2PM Wednesday, with a 50 percent chance of accumulating
drizzle at some point in the afternoon or evening. There will also
be a near 100% chance of cloudy conditions occurring with about a 20
percent chance of accumulating drizzle in Arcata (ACV), but this
drops off to the south. /MH

&&

.AVIATION...The biggest problem off the bat will be the potential for
low-level wind shear this morning for KCEC. KCEC stands at least a
50 percent chance of reaching a 30 mph wind gust this afternoon,
since probabilities would suggest at least a 50  Also, determining
lower visibility this morning is a challenge as well this morning,
as well as Tuesday morning. Probability of visibility at 5 miles or
less this morning is generally topping out at 30% chance for ACV and
60% chance for CEC , with NBM deterministic visibility plummeting to
near 1/2 mile at KACV at 13Z. Also, higher probabilities of lower
ceilings occur for Tuesday morning. Probs for lowest visibility peak
out between 12Z and 14Z this morning. Will monitor observations
closely as we are entering the time period of greatest potential of
plummeting visibility, according the the NBM. Visibility will be
something to watch for conditions near 12Z Tuesday. KCEC stands a
50% chance of getting visibility from for less than 2 miles, for
example. This forecast could get challenging for ceilings as KCEC
stands a 40 percent chance of stratus at less than 500 feet.

&&

.MARINE...Near gale conditions with occasional gusts to around 35
kt and large steep northerly wind waves near 10 feet are forecast to
continue in the outer waters through today. Steep wind waves will
also propagate into the inner waters today, primarily in the
northern inners. Northerly conditions will ease tonight and then lay
down more substantially on Tuesday and Wednesday as the thermal
trough weakens and shifts inland. A series of mid period NW swell
will build early next week, peaking around to around 8 ft on Wed.
Potential for gale force northerlies and large steep waves over 10
feet will increase Fri-Sat. DB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PDT this morning for PZZ450-
     455.

     Small Craft Advisory until 9 AM PDT Tuesday for PZZ470.

     Small Craft Advisory until 3 AM PDT Tuesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Small Craft Advisories in California, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.